Weight loss may be a rare side effect of lamotrigine, or Lamictal. In people with bipolar disorder, lamotigine may lead to weight loss among those who are obese, according to a 2006 study published by Charles L. Bowden and colleagues in the American Journal of Psychiatry. The people in the study who started out at normal weights did not experience significant weight changes.
Video of the Day
Lamictal is an anticonvulsant, a medication used to prevent seizures in people with epilepsy or Lennox-Gastaut syndrome, according to the National Institutes of Health. Anticonvulsants are also used to treat bipolar disorder, a mood disorder characterized by intense mood changes. It's usually taken once or twice a day. Common side effects include dizziness, headache, blurred or double vision, lack of coordination, sleepiness, nausea, vomiting, insomnia, tremor, rash, fever, abdominal pain, back pain, tiredness and dry mouth, according to GlaxoSmithKline.
Lamictal tends to be weight-neutral, or does not seem to cause weight changes, in people with epilepsy, according to a 2000 review published by Orrin Devinsky and colleagues in Neurology. In a 2001 study in Neurology, V. Biton and colleagues compared lamotrigine with valproate for treating people with epilepsy and found that those who took lamotrigine were weight-stable.
A study of people with rapid-cycling bipolar disorder found that lamotrigine treatment did not lead to change in body weight. Rapid cycling refers to rapid mood shift in bipolar disorder. The 2000 study was published in the Journal of Clinical Psychiatry.
Lamotrigine may be a good treatment choice for people with bipolar disorder who are concerned about weight gain. Lithium, another bipolar medication, may lead to weight gain, according to a 2006 study published by Gary Sachs and colleagues in Bipolar Disorders. Valproate, another anticonvulsant, is also associated with weight gain, according to the 2001 Biton study.
Loss of appetite while taking Lamictal can be a sign of a serious problem. Lamictal can cause a serious allergic reaction that may need to be treated in a hospital and may can even cause death, according to the National Institutes of Health. Tell your doctor if you experience any side effects while taking Lamictal in order to rule out an allergic reaction.